Tornadoes · United States · Missouri · 2002
F0 tornado, Portageville, Missouri, April 28, 2002
This F0 tornado ran 0.1 miles across New Madrid County on April 28, 2002, touching down at 2:29 AM CDT and reaching 70 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- April 28, 2002
- Touchdown
- 2:29 AM CDT (07:29 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 70 yards (64 m)
- Deaths
- 0
- Injuries
- 0
- County
- New Madrid County
- Touchdown point
- 36.350, -89.600
- Lift-off point
- 36.350, -89.600
- Record number
- 67
What the Weather Service recorded
A brief touchdown occurred in a small wooded area along Route 162 in extreme southeast New Madrid County. Several large trees were snapped at the base. No structures were involved.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Apr 27, 2:11 PM CDT, 12 hours 18 minutes earlier.
Area forecast discussion, Apr 27, 2:11 PM CDT, 12 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 211 PM CDT SAT APR 27 2002 BIGGEST FORECAST CHALLENGE WITH THIS PACKAGE WILL BE THE NEXT 18-24 HOURS AS STRONG SYSTEM LIFTS NE ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. MODELS IN DECENT AGREEMENT IN LIFTING THIS SYSTEM OUT OF THE SOUTHERN PLAINS INTO THE GREAT LAKES REGION BY 12Z SUNDAY. MIDDAY SFC ANAL SHOWED LOW PRESSURE CENTERED OVER THE KS/NE BORDER. FROM THE LOW A WARM FRONT STRETCHED SE ACROSS SE KS...ERN OK...EXTREME SW AR...AND THEN EWD ACROSS CNTRL MS AND AL. AS THE LOW INTESIFIES AND MOVES NE THIS AFTERNOON AND EVENING...IT IS EXPECTED TO LIFT THE WARM FRONT TO A NW-SE ORIENTATION THAT CLOSELY PARALLELS THE MISSISSIPPI RIVER AT AROUND 00Z. UNTIL THEN EXPECT COVERAGE OF RW/TRW TO INCREASE SO WILL GO LIKELY ACROSS ALL OF CWA...BUT WITH MENTION OF EARLY WORDING ACROSS THE SW HALF AND THROUGH MIDNIGHT OVER THE NE HALF. BOTH AVN/NGM HINT AT A RIBBON OF HIGHER RH COINCIDENT WITH A VORT LOBE SWINGING ACROSS THE CWA AFTER MIDNIGHT SO WILL KEEP A CHANCE EVERYWHERE AFTER MIDNIGHT. AT 12Z SUNDAY A COLD FRONT (1) IS EXPECTED TO BISECT THE CWA FROM NE-SW SO WILL MENTION CHC POPS THERE SUNDAY EARLY AM. AFTER THAT MONDAY NIGHT A FAST MOVING SHORT WAVE CLIPS THE NE QUADRANT OF THE CWA AND CRANKS A FEW HUNDRETHS OF QPF SO WILL MENTION CHC POP THERE. ON TUESDAY A SFC LOW OVER THE CENTRAL PLAINS WILL BEGIN TO LIFT FRONT 1 NORTHWARD AND BACK ACROSS OUR CWA. FRONTAL FORCING AND ISENTROPIC LIFT ASSOC WITH THIS FEATURE AND A TRAILING COLD FRONT (2) WILL PROVIDE THE TRIGGER MECHANISMS FOR RW/TRW THROUGH WEDNESDAY. ON THURSDAY THE NEXT SFC LOW OVER THE SOUTHERN PLAINS WILL LIFT FRONT 2 NORTHWARD PUTTING THE CWA AGAIN IN AN ISENTROPIC LIFT SITUATION THURSDAY NIGHT. ON FRIDAY AND SATURDAY MRF SHOWS THE CWA IN GOOD SHAPE WITH SOUTHERN STREAM ENERGY STAYING TO THE SOUTH AND NORTHERN STREAM ENERGY STAYING TO THE NORTH. EXCEPT FOR SUNDAYS HIGHS...FWC/MAV TEMPS SIMILAR SO WILL GO WITH A CONCENSUS BUT LEANING TOWARD THE MAV MOS NUMBERS. .PAH...NONE. PACKETT
In the hours before
Special weather statement, Apr 27, 8:50 PM CDT, 5 hours 39 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-280500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 850 PM CDT SAT APR 27 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... ...MOST OF THE REGION HAS BEEN UPGRADED TO A MODERATE RISK TONIGHT.... THREATS... THERE IS A MDOERATE RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE QUAD STATE REGION OVERNIGHT....EXCEPT SOUTHWEST OF A PIEDMONT...DEXTER MISSOURI LINE WHERE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT. THE PRIMARY THREAT IS DAMAGING WINDS AND LARGE HAIL...BUT THERE IS A RISK TORNADOES AS WELL. DISCUSSION... AN INTENSE SURFACE LOW PRESSURE CENTER OVER IOWA THIE EVENING WILL MOVE NORTHEAST TOWARD MICHIGAN OVERNIGHT WITH ITS ASSOCIATED COLD FRONT MOVING ACROSS OUR REGION SUNDAY MORNING. THE AIRMASS ACROSS THE QUAD STATE WILL CONTINUE TO BECOME MORE UNSTABLE OVERNIGHT AS STRONG SOUTHERLY WINDS CONTINUE AHEAD OF THE COLD FRONT. THESE STRONG SOUTHERLY WINDS AT THE SURFACE COMBINED WITH INCREASINGLY STRONG WINDS ALOFT WILL PRODUCE FAVORABLE WIND PROFILES FOR SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE. A SQUALL LINE MAY DEVELOP IMMEDIATELY AHEAD OF THE COLD FRONT AFTER MIDNIGHT TONIGHT...ALTHOUGH LIMITED MOISTURE MAY ONLY PRODUCE SCATTERED THUNDERSTORMS WITH THE SQUALL LINE. ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED AHEAD OF THE POTENTIAL SQUALL LINE AS WELL. THE GREATEST RISK FOR SEVERE THUNDERSTORMS APPEARS TO BE ACROSS THE NORTHERN HALF OF THE QUAD STATE REGION. THE TIME FRAME OF GREATEST THREAT FOR THE ENTIRE REGION IS AROUND MIDNIGHT THROUGH AROUND DAYBREAK. SPOTTER ACTIVATION... SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE AS ACTIVATION HAS BECOME MORE LIKELY FOR THE OVERNIGHT HOURS. && SHANKLIN
Local storm report, Apr 28, 1:56 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
156 AM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1221 AM SESSER IL TORNADO
04/28/02 FRANKLIN POSSIBLE TORNADO. LARGE
TREES AND BARNS BLOWN
DOWN ALONG ROUTE 154 EAST
OF SESSER. REPORT FROM
FRANKLIN COUNTY DISPATCH.
1245 AM MARBLE HILL MO TORNADO
04/28/02 BOLLINGER HOUSES FLATTENED. PEOPLE
REPORTED MISSING...NUMBER
UNKNOWN. SOUTHEAST OF
MARBLE HILL NEAR HIGHWAY
FF (COUNTY HIGHWAY 512).
0109 AM GALATIA IL TORNADO
04/28/02 SALINE POSSIBLE TORNADO. TRAILER
OVERNTURNED. ROOF BLOWN
OFF CAR WASH DAMAGED
POLICE CAR. ROUTE 34
BLOCKED WITH TREES. TREES
ON TRAILERS LOCATED
BEHIND A LAUNDROMAT.Local storm report, Apr 28, 2:19 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
219 AM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 AM JOHNSONVILLE IL 0.75 INCH HAIL
04/28/02 WAYNE DIME SIZE HAIL EAST OF
JOHNSONVILLE.
1245 AM MURPHYSBORO IL 1.00 INCH HAIL
04/28/02 JACKSON
1252 AM ROYALTON IL 60 MPH WIND GUST
04/28/02 FRANKLIN PEA SIZE HAIL ALSO
REPORTED.
1255 AM CARBONDALE IL WIND DAMAGE
04/28/02 JACKSON TREES BLOWN DOWN. 1 TREE
ON HOUSE. ROAD BLOCKED ON
TRUAX BLACKTOP. LOCATION
6 MILES N OF CARBONDALE.
TREES DOWN AND 1 BARN
BLOWN OVER 3 MILES N OF
MURPHYSBORO ON ROUTE 127
1208 AM PIEDMONT MO FUNNEL CLOUD
04/28/02 WAYNE 1 1/2 TO 2 MILES EAST OF
PIEDMONT AT INTERSECTION
OF ROUTE U AND B.Local storm report, Apr 28, 2:23 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
223 AM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0127 AM DONGOLA IL TORNADO
04/28/02 UNION DAMAGE REPORTED BETWEEN
MILL CREEK AND DONGOLA.
NUMEROUS DAMAGE TO
TRAILERS WITH MANY
INJURIES...NUMBER
UNKNOWN.REPORTED BY UNION
COUNTY SHERIFFS OFFICE .Local storm report, Apr 28, 2:24 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
224 AM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0109 AM GALATIA IL 1.00 INCH HAIL
04/28/02 SALINE
0111 AM ALBION IL 60 MPH WIND GUST
04/28/02 EDWARDS ALSO PEA SIZE HAIL.
0112 AM BUCKNER IL FUNNEL CLOUD
04/28/02 FRANKLIN REPORTED NEAR
BUCKNER...MOVING
NORTHEAST TOWARD WEST
CITY AND BENTON AREA. NO
DAMAGE REPORTED AT THIS
TIME. REPORT FROM
FRANKLIN COUNTY
0134 AM IN WIND DAMAGE
04/28/02 GIBSON COUNTY-WIDE. MULTIPLE
TREES DOWN. 1 TREE DOWN
IN VEHICLE. 1 OUT
BUILDING DESTROYED ON
HIGHWAY 41 NEAR TOYOTA
PLANT. REPORTS SPANNED
FROM 134 TO 144 AM.
0232 AM IL 70 MPH WIND GUST
04/28/02 MASSAC REPORTED BY SPOTTER 1
MILE SOUTH OF JOHNSON
COUNTY LINE IN MASSAC
COUNTY ON INTERSTATE 24.
HIGHWAY CONSTRUCTION
SIGNS BLOWN DOWN.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KLZK), 00:00Z
7.5 hours before the tornado, 172 km from the path. April 28, 2002.
- Mixed-layer CAPE
- 1817 J/kg
- Mixed-layer CIN
- -7 J/kg
- Surface CAPE
- 2356 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 480 m²/s²
- 0-3 km storm-relative helicity
- 529 m²/s²
- Significant tornado parameter
- 6.4
- Supercell composite
- 25.1
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Dyersburg(Awos) (DYR), 43 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Paducah radar (KPAH), 109 km away, was scanning. The volume nearest the touchdown began at 07:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2002 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of April 28, 2002
37 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 28 | 1:07 AM CDT | F2 | Saline, IL | 7.5 | 200 | 3 | $3.5 million | |
| April 28 | 1:18 AM CDT | F3 | Union, IL | 19.3 | 400 | 1 | 10 | $8.0 million |
| April 28 | 1:46 AM CDT | F2 | Johnson, IL | 7.0 | 400 | 2 | $100,000 | |
| April 28 | 1:59 AM CDT | F3 | Pope, IL | 22.0 | 200 | 1 | $440,000 | |
| April 28 | 2:35 AM CDT | F1 | Crittenden, KY | 2.0 | 100 | $20,000 | ||
| April 28 | 2:39 AM CDT | F1 | Crittenden, KY | 1.0 | 200 | $3,000 | ||
| April 28 | 2:40 AM CDT | F1 | Lake, TN | 3.5 | 75 | $750,000 | ||
| April 28 | 2:49 AM CDT | F3 | Crittenden, KY | 22.0 | 880 | 26 | $17 million | |
| April 28 | 3:05 AM CDT | F2 | Breckinridge, IN to KY | 32.3 | 150 | 1 | 19 | $1.6 million |
| April 28 | 3:40 AM CDT | F1 | Ohio, KY | 9.5 | 100 | $500,000 | ||
| April 28 | 4:55 AM EDT | F1 | Hardin, KY | 2.0 | 60 | $150,000 | ||
| April 28 | 4:00 AM CDT | F0 | Henry, TN | 5.0 | 50 | $50,000 | ||
| April 28 | 4:35 AM CDT | F1 | Edmonson, KY | 3.0 | 100 | $100,000 | ||
| April 28 | 7:34 AM CDT | F3 | Rutherford, TN | 3.2 | 350 | 31 | $2.3 million | |
| April 28 | 7:45 AM CDT | F2 | Cannon, TN | 0.9 | 30 | |||
| April 28 | 1:58 PM EDT | F2 | Stark, OH | 7.2 | 440 | 2 | $46 million | |
| April 28 | 2:35 PM EDT | F0 | Mercer, PA | 6.0 | 50 | $150,000 | ||
| April 28 | 2:45 PM EDT | F1 | Mercer, PA | 16.0 | 200 | $1.0 million | ||
| April 28 | 2:50 PM EDT | F0 | Erie, NY | 0.7 | 25 | $40,000 | ||
| April 28 | 3:01 PM EDT | F1 | Butler, PA | 7.0 | 50 | $200,000 | ||
| April 28 | 3:15 PM EDT | F1 | Marshall, WV | 1.0 | 150 | $100,000 | ||
| April 28 | 3:45 PM EDT | F0 | Armstrong, PA | 4.0 | 150 | $170,000 | ||
| April 28 | 3:50 PM EDT | F2 | Allegany, NY | 6.5 | 300 | $500,000 | ||
| April 28 | 4:00 PM EDT | F2 | Indiana, PA | 5.0 | 250 | 1 | $750,000 | |
| April 28 | 4:10 PM EDT | F1 | Indiana, PA | 2.0 | 100 | 1 | $250,000 | |
| April 28 | 4:31 PM EDT | F1 | Bedford, VA | 0.5 | 100 | $1.2 million | ||
| April 28 | 3:42 PM CDT | F0 | Maury, TN | 0.1 | 10 | |||
| April 28 | 4:43 PM EDT | F2 | Bedford, VA | 10.0 | 150 | 12 | $6.0 million | |
| April 28 | 4:55 PM EDT | F2 | Shenandoah, VA | 4.0 | 75 | 2 | $1.6 million | |
| April 28 | 5:55 PM EDT | F1 | Columbia, PA | 6.0 | 30 | $90,000 | ||
| April 28 | 6:13 PM EDT | F1 | Lebanon, PA | 1.5 | 150 | $780,000 | ||
| April 28 | 6:56 PM EDT | F4 | La Plata tornado, MD | 38.0 | 650 | 3 | 122 | $124 million |
| April 28 | 7:02 PM EDT | F2 | Charles, MD | 3.0 | 100 | $1.0 million | ||
| April 28 | 7:35 PM EDT | F1 | Greensville, VA | 6.0 | 150 | 3 | $750,000 | |
| April 28 | 7:42 PM EDT | F1 | Calvert, MD | 5.0 | 50 | $10,000 | ||
| April 28 | 7:55 PM EDT | F3 | Dorchester, MD | 18.0 | 150 | $150,000 | ||
| April 28 | 8:28 PM EDT | F0 | Wicomico, MD | 4.0 | 100 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.